Contrast-induced encephalopathy is a rare idiosyncratic reaction to contrast material. A 56-year-old woman with hypertension developed a hemiparesis with confusion and disorientation 3 hours after routine coronary angiography. The procedure had been prolonged, and during it she had received 130 mL of iopromide contrast. A metabolic screen was negative, and cerebral angiography and MR scan of brain were normal. She recovered completely by day 5. Contrast-induced encephalopathy should be considered in patients developing focal neurological deficits following coronary angiography. Patients requiring investigations to exclude acute stroke in this setting should not receive additional intravenous or intra-arterial contrast, although MR with gadolinium appears safe. Better awareness of this complication should avoid potentially harmful interventions such as thrombolysis.
Statistics from Altmetric.com
Competing interests None declared.
Patient consent for publication Consent obtained directly from patient(s).
Provenance and peer review Not commissioned. Externally peer reviewed by Anthony Pereira, London, UK.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.